Alert archive / Michigan / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 29, 2023, 12:55 AM EDT for Berrien County, Cass County, Michigan; Saint Joseph County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2023, 12:55 AM EDT (04:55 UTC)
- Expired
- Jul 29, 2023, 5:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 1:15 AM EDT | RAIN 4.1 | 1 Se Hudson Lake, IN | Spotter indicated amount fell over a two hour period from 11pm to 115 am. |
| Jul 29, 2:51 AM EDT | RAIN 2.14 | 1 S Roseland, IN | Rain total since 11 PM EDT. |
| Jul 29, 3:27 AM EDT | RAIN 5.2 | New Carlisle, IN | Rain total since 11 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.2
The text
As transmitted.
037
WGUS53 KIWX 290455
FFWIWX
INC141-MIC021-027-290900-
/O.NEW.KIWX.FF.W.0002.230729T0455Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1255 AM EDT Sat Jul 29 2023
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Northern St. Joseph County in north central Indiana...
Southeastern Berrien County in southwestern Michigan...
Southwestern Cass MI County in southwestern Michigan...
* Until 500 AM EDT.
* At 1254 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. The expected rainfall rate is 1.5 to 2.5 inches
in 1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, New
Carlisle, Edwardsburg, Roseland, Bertrand, Indian Village,
Chain-o-lakes, Lydick and Barron Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4176 8653 4186 8624 4186 8606 4171 8606
4168 8633 4161 8649 4165 8649 4165 8653
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
PBMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:01 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 28, 7:01 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023
Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor. Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.
Drier and cooler weather will overspread the area this weekend.
&&
.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023
Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.
Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.
Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023
A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023
Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
023.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 28, 3:27 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 327 PM EDT Fri Jul 28 2023 INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley- Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need later this evening. INZ013-015-020-022-023-290900- Pulaski-Fulton IN-White-Cass IN-Miami- 327 PM EDT Fri Jul 28 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A Heat Advisory is in effect until midnight EDT or 11 PM CDT tonight. The combination of hot temperatures and high humidity will combine to create heat indices from 100 to 105 degrees. For full details listen to NOAA Weather Radio or visit online at weather.gov/IWX for more information. Thunderstorms are expected to redevelop late this afternoon and become numerous by late evening with a threat for damaging winds and perhaps some isolated hail early this evening west of I-69. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 327 PM EDT Fri Jul 28 2023 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely overnight with a risk for wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 29, 12:44 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1244 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 40.55N 85.28W
07/29/2023 M1.00 inch Blackford IN Public
Several photos on Facebook of quarter size
hail in Montpelier near the fairgrounds.
&&
MJLocal storm report, Jul 29, 12:45 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Hail 1 E Montpelier 40.55N 85.26W
07/29/2023 M1.25 inch Blackford IN Public
Photo on Facebook on hail slightly larger
than a quarter.
&&
MJLocal storm report, Jul 29, 12:46 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 40.55N 85.28W
07/29/2023 M1.00 inch Blackford IN Public
Photos on Facebook of quarter size hail in
Pioneer.
&&
MJSpecial weather statement, Jul 29, 12:49 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023
INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...
At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.
&&
LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MARSILILocal storm report, Jul 29, 12:51 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 M1.00 inch Williams OH Public
Photos on Facebook show several quarter size
hailstones in Montpelier.
&&
MJLocal storm report, Jul 29, 12:52 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Hail Montpelier 41.58N 84.60W
07/29/2023 E1.25 inch Williams OH Public
Photo on Facebook of hail slightly larger
than a quarter.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:54 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 66 min |
| Jul 29, 1:44 AM EDT | Flash Flood Warning | IWX | Berrien | 3 hr |
| Jul 29, 2:25 AM EDT | Flash Flood Warning | IWX | Cass | 3 hr |
| Jul 29, 9:53 AM EDT | Beach Hazards Statement | IWX | Berrien | 10 hr |
| Jul 28, 8:35 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 40 min |
| Jul 28, 8:42 PM EDT | Special Weather Statement | IWX | Adams | 48 min |
| Jul 28, 8:54 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Miami | 51 min |
| Jul 28, 9:01 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 44 min |
| Jul 28, 9:23 PM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 37 min |
| Jul 28, 9:30 PM EDT | Special Weather Statement | IWX | Kosciusko | 30 min |
| Jul 28, 9:32 PM EDT | Special Weather Statement | IWX | Starke | 43 min |
| Jul 28, 9:39 PM EDT | Special Weather Statement | IWX | Adams | 36 min |
| Jul 28, 9:43 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Miami, Pulaski | 29 min |
| Jul 28, 9:47 PM EDT | Areal Flood Advisory | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 3 hr |
| Jul 28, 10:03 PM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 28, 10:05 PM EDT | Special Weather Statement | IWX | Wabash | 25 min |
| Jul 28, 10:06 PM EDT | Flash Flood Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke | 6 hr |
| Jul 28, 10:06 PM EDT | Special Weather Statement | IWX | Adams | 39 min |
| Jul 28, 10:25 PM EDT | Special Weather Statement | IWX | Huntington, Wabash | 35 min |
| Jul 28, 10:36 PM EDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 28, 10:49 PM EDT | Special Weather Statement | IWX | Marshall | 41 min |
| Jul 28, 10:57 PM EDT | Special Weather Statement | IWX | LaPorte | 48 min |
| Jul 28, 11:02 PM EDT | Special Weather Statement | IWX | Wabash | 28 min |
| Jul 28, 11:06 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Jul 28, 11:25 PM EDT | Special Weather Statement | IWX | DeKalb | 50 min |
| Jul 28, 11:31 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
| Jul 28, 11:45 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 45 min |
| Jul 28, 11:49 PM EDT | Special Weather Statement | IWX | Kosciusko | 41 min |
| Jul 28, 11:59 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 23 min |
| Jul 29, 12:19 AM EDT | Special Weather Statement | IWX | Noble | 56 min |
| Jul 29, 12:32 AM EDT | Special Marine Warning | IWX | 88 min | |
| Jul 29, 12:49 AM EDT | Special Weather Statement | IWX | Elkhart | 56 min |
| Jul 29, 1:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more | 60 min |
| Jul 29, 1:26 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 52 min |
| Jul 29, 1:35 AM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 40 min |
| Jul 29, 1:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Kosciusko, Miami, Wabash | 43 min |
| Jul 29, 2:03 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 42 min |
| Jul 29, 2:09 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Kosciusko, Wabash, Wells, Whitley | 66 min |
| Jul 29, 2:14 AM EDT | Special Weather Statement | IWX | Blackford, Grant, Miami | 31 min |
| Jul 29, 2:27 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Miami, Wabash, Wells | 48 min |
| Jul 29, 2:38 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 52 min |
| Jul 29, 2:47 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 43 min |
| Jul 29, 3:10 AM EDT | Special Weather Statement | IWX | Jay | 65 min |
| Jul 29, 9:53 AM EDT | Small Craft Advisory | IWX | 10 hr |
Nearby
Flash Flood Warnings in Michigan, 2023Flash Flood Warnings in Indiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.